MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO COIL; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO COIL; DEVICE, EMBOLIZATION, VASCULAR
Model Number PV-3-8-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.Attempts have been made to obtain additional event details and to verify whom has possession of the device.However, our attempts have been unsuccessful.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the concerto coil could not be detached with the instant detacher.The coil was replaced with a coil from another manufacture and the procedure was completed without further complications.No patient injury was reported as a result of the event.
 
Additional Manufacturer Narrative
H3: the pusher was kinked proximal to the break indicator.It is possible that a manual detachment attempt was performed at this location.The actuator interface was securely attached to the coupler tube with no damages.Kinks and bends were found along the length of the pusher at regular intervals of ~10cm in between ~16.4cm to ~150.2cm from the proximal end.The coin was found to be present and pushed up against the lumen stop; with the shield coil present and intact.The implant coil was found to be still attached to the pusher within the introducer sheath.Damage was found on the proximal end of the implant coil.A detach attempt was performed using an in-house instant detacher and the implant coil was successfully detached on the first attempt with no issues.The detach element was visually acceptable and was measured to be 0.00379¿ and found to be within specification (0.0038¿ +/-.00010¿).Under microscopy, the outer jacket was removed.The lumen stop and the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00272¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00454¿and found to be within specification (0.00455"+/- 0.00010").No other anomalies were observed.Based on the analysis performed, the concerto coil was confirmed to have ¿non-detachment¿ as the pusher was returned with the implant coil still attached.However, the cause of the non-detach could not be determined.During investigation, the concerto implant coil was successfully detached using an in-house instant detacher with no issues.Since the instant detacher involved with the event was not returned, any contribution of the instant detacher to the non-detachment could not be determined.Based on the returned device, the pusher was found bent and kinked along its length, indicative of either high tortuosity or damage during return shipping to medtronic for analysis.As the bends and kinks were found as far proximally as ~16.4cm, at regular intervals of about 10cm, and the concerto coil was returned without its protective dispenser coil, the latter is the most likely scenario.There was no malfunction of the pusher or non-conformance to specification identified that led to the non-detachment.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO COIL
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8612757
Report Number2029214-2019-00465
Device Sequence Number11291428
Product Code KRD
UDI-Device Identifier00847536026339
UDI-Public00847536026339
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2021
Device Model NumberPV-3-8-3D
Device Catalogue NumberPV-3-8-3D
Device Lot NumberA746571
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2019
Supplement Date Received by Manufacturer07/19/2019
Initial Report FDA Received Date05/15/2019
Supplement Report FDA Received Date07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR